While the evidence is still scarce, gastroenterologists can be reasonably hopeful that the use of thiopurine in IBD patients should not increase their COVID-19 risk.
In a preprint version of a MJA article, South Australian gastroenterologists Dr Thomas Goodsall, Dr Sam Costello and Dr Rob Bryant said thiopurine use has previously been associated with an increased risk of opportunistic viral infections
However in data from a large IBD registry, all identified causative agents were species of the Herpesviridae genus.
“The risk associated with thiopurine use can therefore not yet be generalised to other virus genera and indeed only corticosteroid use is associated with risk of contracting influenza in IBD,” they said.
And there was some experimental data in MERS-CoV that thiopurines may constrain maturation of the virus.
“Although this study has not been replicated for COVID-19 or progressed into animal models, it does raise the possibility that thiopurines use may not necessarily increase COVID-19 risk.”
The MJA article said thiopurine withdrawal in IBD was associated with variable relapse rates which could require steroid use, which in turn has been associated with an increased risk of viral complications.
“Perhaps the best advice we can currently offer patients is that effective control of disease may carry less risk than poorly considered withdrawal of therapy.”
This supports one of GESA’s principles for IBD patient care during COVID-19, as previously reported in the limbic.
“Patients should be continued on the minimum level of immunosuppressive or biologic therapy to control disease activity and minimise risk of flares. Some patients with long-term stable disease may be able to be considered for a ‘drug holiday’,” the GESA document said.
Meanwhile, they said preliminary data from the SECURE-IBD database had included 67 cases of COVID-19 in IBD patients on thiopurines, 39 of whom were managed as outpatients and 28 of whom were hospitalised, with one reported death.
“These evolving data provide cautious support for the relative safety of thiopurines but cannot be interpreted conclusively in the setting of the rapidly evolving situation.”